Hail, Briscoe
- When
- June 17, 3:32 PM CST
- Where
- Briscoe County, 10 mi NW of Silverton
- Measured
- 0.75 in hail
- Crop damage
- $25,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.567, -101.417
15 hail, 6 thunderstorm wind, 3 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 17, 1:44 PM CST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 244 PM CDT THU JUN 17 2004 .SHORT TERM... UPPER LEVEL FLOW TO BECOME MORE ZONAL AS RIDGE BUILD WESTWARD INTO SOUTHERN NEW MEXICO/SOUTHWEST ARIZONA BY FRIDAY AFTERNOON. AT THE SURFACE FRONTAL BOUNDARY TO OSCILLATE BETWEEN SOUTHERN KANSAS AND THE TEXAS PANHANDLE WITH A DRY LINE OVER THE EASTERN PLAINS OF NEW MEXICO. LOW LEVEL MOISTURE CONTINUES TO BE ADVECTED ACROSS THE REGION IN SOUTHEAST LOW LEVEL FLOW. DEW POINT TEMPERATURES CURRENTLY IN THE 50S NEAR THE NEW MEXICO BORDER AND WITH 60S AND LOWER 70S TO THE EAST. A WEAK SHORTWAVE SEEN ON WATER VAPOR LOOP NEAR THE FOUR CORNERS AT 18Z IS EXPECTED TO MOVE EAST INTO THE OKLAHOMA PANHANDLE/SOUTHWEST KANSAS BY THIS EVENING. THIS FEATURE WILL AID IN DEVELOPMENT OF CONVECTION ALONG AND NEAR THE DRY LINE THIS AFTERNOON. WESTERLY FLOW ALOFT IS THEN EXPECTED TO DRIVE THESE STORMS EASTWARD ACROSS THE FORECAST AREA DURING THE EVENING...SIMILAR TO LAST NIGHT. WITH A VERY STEEP LAPSE RATES AND VEERING SHEAR PROFILE SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DOWNBURST WINDS BEING THE PRIMARY THREAT. WILL CONTINUE WITH CHANCE OF POPS TONIGHT WITH HIGHEST POPS NORTHWEST AND LOWEST POPS TO THE SOUTHEAST. WILL GO CLOSE TO PERSISTENCE FOR MINIMUM TEMPERATURES TONIGHT. WITH RIDGE BUILDING OVER THE AREA EXPECT THUNDERSTORM DEVELOPMENT FRIDAY TO BE FURTHER NORTH THEN TODAY...HAVE THUS SLIGHT CHANCE POPS OVER NORTHERN ZONES DURING LATE AFTERNOON. JV/08 .LONG TERM... ELONGATED RIDGE STRETCHING ACROSS SOUTHERN STATES EARLY IN THE PERIOD SHOULD PINCH OFF HIGH LEVEL PLUME SLIGHTLY AND PUSH IT A LITTLE FURTHER WEST...THOUGH WITH MORE WEST COMPONENT ALOFT LIKELY WILL STILL SEE REMNANT PLUME HOLDING OVER THE AREA THROUGH THE WEEKEND. OFTEN DELAYED FRONTAL BOUNDARY APPEARS MAY FINALLY ARRIVE BY EARLY SATURDAY WITH HELP OF OUTFLOW AGAIN FROM THE NORTH FRIDAY NIGHT. BUT BOUNDARY ALSO LIKELY TO WASH OUT ACROSS THE AREA SATURDAY UNDER THE FLAT RIDGE. BOUNDARY ENOUGH OF A FOCUS TO RETAIN CHANCE OF THUNDERSTORMS MAINLY ACROSS NORTHERN ZONES THROUGH THE WEEKEND. SLIGHTLY MODIFIED AIRMASS...HOWEVER...FAVORS CONVECTIVE DEVELOPMENT BEGINNING OVER HIGHER TERRAIN AND MOVING EAST INTO THE AREA. VERY MINOR CHANGES TO EARLIER GRIDS FOR SLIGHTLY HIGHER CHANCE OF PRECIPITATION MAINLY NORTHEAST ZONES FRIDAY NIGHT AS POSSIBLE MCS FROM PANHANDLE DRIFTS SOUTH OR SOUTHEAST TOWARDS ROLLING PLAINS. WEAK WESTERLY FLOW ALOFT IN GENERAL SEEMS BEST BET MUCH OF NEXT WEEK WITH NORTHWEST TROF LINGERING THAT REGION...THOUGH SEEMS LESS LIKELY THAN GFS TO DIG AGAIN INTO THE SOUTHWEST. THUS...NOT AS CONVINCED ABOUT SOUTHWEST COMPONENT REDEVELOPING. PATTERN WOULD FAVOR DRY LINE MAINLY WELL WEST OF THE AREA EACH DAY WITH MINIMAL OR ZERO RAIN CHANCES. CANT RULE OUT A RIPPLE OR TWO PERHAPS ENERGIZING A FEW STORMS THROUGH THE WEEK...BUT NO STRONG INDICATIONS OF ANY PARTICULAR DAY(S) THAT MAY OCCUR. BACKED WINDS NOTICABLY FROM GFS WIND FIELD IN ORDER TO MATCH GENERALLY PERSISTENT SOUTH-SOUTHEAST LOW LEVEL WIND FLOW. SLIGHTLY WARMER TEMPERATURE TREND ALSO RETAINED FROM PREVIOUS FORECAST. MCQUEEN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 62 93 63 90 / 40 20 20 30 TULIA 64 92 66 88 / 40 20 20 30 PLAINVIEW 65 93 67 90 / 40 10 20 30 LEVELLAND 66 97 68 93 / 40 10 20 20 LUBBOCK 67 96 69 92 / 30 10 20 20 BROWNFIELD 69 99 70 95 / 30 10 20 20 CHILDRESS 68 93 71 89 / 30 20 30 30 SPUR 70 96 71 93 / 20 10 20 20 ASPERMONT 71 96 73 95 / 20 10 20 20 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 08/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 600 AM CDT THU JUN 17 2004 TXZ021>044-181100- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER- STONEWALL-SWISHER-TERRY-YOAKUM- 600 AM CDT THU JUN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER ALL OF THE SOUTHERN PANHANDLE...SOUTH PLAINS AND LOW ROLLING PLAINS. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE WESTERN SOUTH PLAINS AND SOUTHWEST PANHANDLE NEAR THE NEW MEXICO BORDER...AND THEN MOVE EAST AND NORTHEAST ACROSS THE AREA. GIVEN THE STEEP LAPSE RATES AND ASSOCIATED INSTABILITY...THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WIND GUSTS. THE EXPECTED CONVECTIVE MODE WILL INITIALLY BE MULTICELL CLUSTERS...WITH THE ACTIVITY POSSIBLY EVOLVING INTO A SQUALL LINE LATE IN THE EVENING. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME SOUTHERN TEXAS PANHANDLE...THE SOUTH PLAINS AND THE ROLLING PLAINS FRIDAY AFTERNOON AND EVENING...AND AGAIN SATURDAY AFTERNOON AND EVENING. DAYTIME HEATING WILL COMBINE WITH RICH LOW-LEVEL MOISTURE TO CREATE A MODERATELY UNSTABLE AIRMASS ACROSS THE REGION BOTH FRIDAY AND SATURDAY AFTERNOON. AS A RESULT...ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE HIGHER TERRAIN OF EASTERN NEW MEXICO FRIDAY AFTERNOON AND AGAIN SATURDAY AFTERNOON...MOVING EAST ACROSS THE AREA. A WEAK COLD FRONT WILL MOVE SOUTH INTO THE EXTREME SOUTHERN TEXAS PANHANDLE EARLY SATURDAY AND WILL PROVIDE AN ADDITIONAL FOCUS FOR CONVECTIVE DEVELOPMENT. ANY STORM THAT DEVELOPS WILL HAVE THE POTENTIAL TO BECOME SEVERE DUE TO FAVORABLE LOW TO MID-LEVEL WIND SHEAR PROFILES. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE PRIMARY SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER THE SOUTHERN PANHANDLE...THE SOUTH PLAINS AND THE LOW ROLLING PLAINS. 06/02
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 345 PM CDT THU JUN 17 2004 TXZ021>038-180300- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- HALE-HALL-HOCKLEY-KING-LAMB-LUBBOCK-MOTLEY-PARMER-SWISHER- 345 PM CDT THU JUN 17 2004 THE STORM PREDICTION CENTER HAS ISSUE A TORNADO WATCH FOR THE SOUTHERN PANHANDLE...THE NORTHERN AND CENTRAL SOUTH PLAINS...AND THE NORTHERN ROLLING PLAINS. THE WATCH IS IN EFFECT UNTIL 900 PM CDT THIS EVENING FOR THE FOLLOWING COUNTIES... PARMER...CASTRO...SWISHER...BRISCOE...HALL...CHILDRESS...BAILEY... LAMB...HALE...FLOYD...MOTLEY...COTTLE...COCHRAN...HOCKLEY... LUBBOCK...CROSBY...DICKENS...AND KING SOME COMMUNITIES WITHIN THE WATCH INCLUDE... FRIONA...DIMMITT...TULIA...SILVERTON...MEMPHIS...CHILDRESS... MULESHOE...LITTLEFIELD...PLAINVIEW...FLOYDADA...MATADOR...PADUCAH... MORTON...LEVELLAND...LUBBOCK...CROSBYTON...DICKENS...AND GUTHRIE. REMEMBER THAT A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOES TO DEVELOP IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
SPECIAL WEATHER STATEMENT..CORRECTED NATIONAL WEATHER SERVICE LUBBOCK TX 358 PM CDT THU JUN 17 2004 .CORRECTED WATCH EXPIRATION TIME. TXZ021>038-180300- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- HALE-HALL-HOCKLEY-KING-LAMB-LUBBOCK-MOTLEY-PARMER-SWISHER- 358 PM CDT THU JUN 17 2004 THE STORM PREDICTION CENTER HAS ISSUE A TORNADO WATCH FOR THE SOUTHERN PANHANDLE...THE NORTHERN AND CENTRAL SOUTH PLAINS...AND THE NORTHERN ROLLING PLAINS. THE WATCH IS IN EFFECT UNTIL 1000 PM CDT THIS EVENING FOR THE FOLLOWING COUNTIES... PARMER...CASTRO...SWISHER...BRISCOE...HALL...CHILDRESS...BAILEY... LAMB...HALE...FLOYD...MOTLEY...COTTLE...COCHRAN...HOCKLEY... LUBBOCK...CROSBY...DICKENS...AND KING SOME COMMUNITIES WITHIN THE WATCH INCLUDE... FRIONA...DIMMITT...TULIA...SILVERTON...MEMPHIS...CHILDRESS... MULESHOE...LITTLEFIELD...PLAINVIEW...FLOYDADA...MATADOR...PADUCAH... MORTON...LEVELLAND...LUBBOCK...CROSBYTON...DICKENS...AND GUTHRIE. REMEMBER THAT A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOES TO DEVELOP IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The Amarillo radar (KAMA), 79 km away, was scanning. The volume nearest the first event began at 21:33 UTC.
15 hail, 6 thunderstorm wind, 3 flash flood. Local standard time, as filed.
Brownfield PD reported golfball size hail. Automobiles were damaged by the hail and windows were broken in several homes. An estimated 3500 acres of cotton were destroyed.
Strong thunderstorm wind destroyed a center pivot irrigation system.
An estimated 2000 acres of cotton were destroyed.
Garza County Sheriff's Office reported golfball size hail.
Several thousand acres of cotton were destroyed.
Texas Tech West Texas Mesonet station measured a 64 mph thunderstorm wind gust.
Texas Tech West Texas Mesonet measured a 64 mph thunderstorm wind gust.
Several county roads in the southern portion of the county were flooded.
Strong thunderstorm wind blew down trees and snapped large tree limbs.
Storm chasers reported several roads flooded in the eastern portion of the county. The Texas Tech West Texas Mesonet station located 7 E Silverton measured 3.94 inches of rain between 1640 and 1905 CST. Several roads were washed out in Caprock Canyons State Park.
Hundreds of acres of cotton were destroyed.
The intersection of Highway 208 and Farm-to-Market Road 2320 was under several feet of water.
Strong thunderstorm wind destroyed a trailer.
An estimated 800 acres of cotton were destroyed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407003, 5407004, 5407005, 5407006, 5407010, 5407007, 5407008, 5407011, 5406695, 5407009, 5407078, 5407012, 5407081, 5407083, 5407079, 5407080, 5407084, 5407082, 5407086, 5407085, 5406692, 5407087, 5406694, 5406693.